Idaho, 2006

High Wind in Idaho, November 23, 2006

November 23, 2006 · NWS PIH · 1 event in 1 county or zone

A strong cold front moved through the Snake River Plain on Thanksgiving morning and brought extremely strong winds to the Pocatello area. Sustained winds of 45 to 50 mph with gusts of 55 mph were measured at the Pocatello airport from 11 am through 1250 pm.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A strong cold front moved through the Snake River Plain on Thanksgiving morning and brought extremely strong winds to the Pocatello area. Sustained winds of 45 to 50 mph with gusts of 55 mph were measured at the Pocatello airport from 11 am through 1250 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Nov 23, 3:55 AM MST, 7 hours 20 minutes earlier.

Area forecast discussion, Nov 23, 3:55 AM MST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
355 AM MST THU NOV 23 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.  LATEST SATELLITE
IMAGERY SHOWING PACIFIC SYSTEM LIFTING ENE THROUGH WASHINGTON STATE
THIS MORNING WITH ASSOCIATED COLD FRONT SWINGING INTO BOISE AT THIS
TIME. FRONT EXPECTED TO CONTINUE EWRD PROGRESSION MOVING THROUGH
FORECAST AREA THIS MORNING WITH HIGH PROBABILITY/LOW ACCUMULATION
PRECIPITATION EVENT IN THE MORNING FOLLOWED BY SCATTERED TO ISOLATED
SHOWERS THIS AFTERNOON. HIGH TEMPERATURES FOR THE DAY PROBABLY
ALREADY REACHED IN MOST AREAS WITH STEADY OR FALLING TEMPERATURES
EXPECTED THROUGH THE DAY. SO DAYTIME HIGHS A TOUGH CALL AS WELL AS
TONIGHTS LOWS GIVEN NO BENCH MARK FROM THIS MORNINGS ACTIVITY.
MODELS INDICATING A MODERATELY STRONG SURFACE PRESSURE GRADIENT WITH
FRONTAL PASSAGE THIS MORNING RELAXING RAPIDLY LATE THIS AFTERNOON AS
THE FRONT EXITS ERN BORDER AFTER 18Z. 700MB FLOW PROGGED AT 30-40KTS
THIS MORNING WITH MODEST COLD ADVECTION TO HELP MIX FLOW DOWN TO
SURFACE. LOSS OF PRESSURE GRADIENT THIS AFTERNOON MAKES FOR SMALL
WINDOW FOR VERIFYING A BORDERLINE WIND ADVISORY EVENT. WILL BUMP
WINDS UPWARD IN FORECAST BUT HOLD OFF ON ISSUING AN ADVISORY AT THIS
TIME. FOLLOWING TODAYS SYSTEM...A BROAD OPEN UPPER LEVEL TROUGH WILL
REMAIN POSITIONED OVER THE NRN TIER STATES. MINOR DISTURBANCES
EMBEDDED IN FLOW WILL IMPACT MAINLY THE CNTRL MOUNTAINS THROUGH
SATURDAY WITH SLIGHT TO LOW CHANCE POPS. GFS/NAM BOTH INDICATING A
MODEST WAVE CYCLING THROUGH UPPER TROUGH SATURDAY WITH ASSOCIATED
FRONTAL INTRUSION SWINGING THROUGH SNAKE PLAINS SATURDAY NIGHT. THUS
HAVE CONTINUED MENTION OF PRECIPITATION WITHIN THE SNAKE PLAINS AND
SRN HIGHLANDS FOR THIS MINOR FEATURE. HUSTON

.LONG TERM...SUNDAY THROUGH THURSDAY. LATEST GFS RUN STILL SHOWING
STRONG POTENTIAL FOR THE SEASONS FIRST REAL SNOW EVENT BEGINNING
SUNDAY NIGHT AND CONTINUING UNTIL MIDDAY WEDNESDAY.  TWO STRONG AND
VERY MOIST PACNW SHORTWAVES ARE EXPECTED TO MOVE THRU IDAHO DURING
THIS TIME.  STORM TOTAL LIQUID WATER VALUES ARE PROJECTED TO BE IN
EXCESS OF 1.5 INCHES ACROSS THE CENTRAL MTNS AND ABOUT 1.0 INCH IN
THE UPPER SNAKE HIGHLANDS AND SOUTHERN SAWTOOTH MTNS. WITH SNOW
LEVELS ALREADY DOWN TO THE VALLEY FLOORS...SIGNIFICANT SNOWFALLS ARE
POSSIBLE IN THE HIGHER ELEVATIONS.  SNAKE BASIN AND FOOTHILL
LOCATIONS WILL LIKELY SEE SOME LIGHT SNOW FROM THESE SYSTEMS AS
WELL.  STRONG COLD AIR ADVECTION IS ALSO FORECAST TO OCCUR BEHIND
THE SECOND SHORTWAVE WITH 700MB TEMPS OF -22 TO -25C OVERHEAD ON
WED-THUR.   WARANAUSKAS
&&

.AVIATION...OLD FRONT AND MINOR UPPER WAVE CURRENTLY ALONG OR/WA/ID
BORDER WILL MOVE THROUGH CENTRAL AND SOUTHEAST IDAHO DURING THIS
MORNING AND AFTERNOON.  CURRENT SATELLITE LOOPS INDICATE MOST OF THE
SYSTEMS ENERGY AND PRECIPITATION WILL OCCUR FROM THE CENTRAL MTNS
NORTHWARD BUT SOUTHERN AREAS WILL SEE MVFR CEILINGS AND LIGHT
RAIN-SNOW MIX.  IFR CEILINGS/VISIBILITIES WILL ALSO BE PRESENT FROM
KSUN TO KSNT.  ASSUMING THE FRONT RETAINS ITS CURRENT
SPEED...CONDITIONS WILL BEGIN TO IMPROVE LATER THIS AFTERNOON WITH
WIDESPREAD VFR CONDITIONS BY 24/00Z.  WARANAUSKAS
&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Nov 23, 6:20 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
620 AM MST THU NOV 23 2006

IDZ017>025-031-032-241230-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
620 AM MST THU NOV 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS PACIFIC COLD FRONT WILL SWEEP THROUGH THE REGION THIS
MORNING WITH ATTENDING PRECIPITATION AND ADVISORY LEVEL WINDS. THE
WINDS WILL REMAIN ELEVATED THROUGH 9AM BEFORE GRADUALLY DIMINISHING
AND FALLING BELOW ADVISORY LEVELS AROUND NOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR A SIGNIFICANT SNOWFALL EVENT LOOMS ON THE HORIZON
FOR SUNDAY NIGHT AND MONDAY AS A DEEP COLD LOW PRESSURE SYSTEM
SETTLES INTO THE PACIFIC NORTHWEST STATES. CHECK FORECASTS REGULARLY
FOR FURTHER DEVELOPMENTS CONCERNING THIS FEATURE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lower Snake River Plain

When
November 23, 11:15 AM MST to 12:50 PM MST
Where
Lower Snake River Plain forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
ASOS

A strong cold front moved through the Snake River Plain on Thanksgiving morning and brought extremely strong winds to the Pocatello area. Sustained winds of 45 to 50 mph with gusts of 55 mph were measured at the Pocatello airport from 11 am through 1250 pm.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4850.